Minnesota has recorded its first death in the outbreak of vaping-related respiratory illness — one of five reported nationally amid a growing number of U.S. cases.
The Minnesota case involved a patient older than 65 who died in August after a prolonged hospitalization, the Minnesota Department of Health announced Friday. While the person suffered from an underlying lung disease, further review determined that the hospitalization was due to a lung injury associated with vaping an illicit THC product, officials said.
The age of the patient is unusual; the majority of people hospitalized in Minnesota for vaping-related lung injuries have been in their teens and early 20s.
"One death from this outbreak is one death too many," Minnesota Commissioner of Health Jan Malcolm said. "We are working with our partners around the state and the nation to find out everything we can as quickly as we can to prevent additional illnesses and deaths."
Minnesota's announcement came as federal health authorities declared that they are discouraging all vaping and e-cigarette usage until they identify the specific chemicals or components that have been associated with 215 confirmed and an additional 235 suspected respiratory injuries. Other deaths have been confirmed in California, Illinois, Indiana and Oregon.
"As of now, [refraining from vaping] is the primary means of preventing this severe lung disease," said Dr. Dana Meaney-Delman, who is leading the lung-injury response for the U.S. Centers for Disease Control and Prevention.
State health authorities in Illinois and Wisconsin published findings from their first 53 cases in the New England Journal of Medicine. Most had used vaping products containing THC, but others had also used nicotine-based products, and a few had used only nicotine-based products.
These diverse circumstances added to the mystery of what exactly has caused healthy teenagers and young adults to suffer such severe injuries that they needed hospitalization and often intensive care. A third of the patients in those two states have needed mechanical ventilation to maintain adequate breathing.
The reports match the experiences in Minnesota, where health authorities have reported 17 confirmed or probable vaping-related injuries, and are investigating another 15. In Minnesota, interviews with eight of the patients showed that all had vaped THC, the psychoactive component in marijuana that creates a high sensation.
The Minnesota death involved a person who had been taking illicit THC for pain relief from other medical problems and went to a hospital because of shortness of breath and chest pain, said Dr. Ruth Lynfield, state epidemiologist.
Both are common symptoms of vaping-associated lung injuries, but other patients have sustained fevers, stomach problems, fatigue and weight loss. Many reported symptoms for six days on average before seeking hospital attention.
Malcolm said none of the cases have been associated with inhaled THC compounds that are legally available through Minnesota's medical cannabis program. While investigators can't rule out a risk, the state is maintaining that program and its products. Patients with concerns should talk with their doctors about switching from inhaled to pill forms of THC, Malcolm said.
"We still don't have enough information to identify a specific harmful agent," she said. "Until we have determined the exact cause or causes, we have to be open to a broader range of possibilities."
The U.S. Food and Drug Administration has amassed 120 samples of vaping products used by lung-injured patients. The agency is at a "critical fact-gathering stage" in its efforts to identify the injury-causing chemicals, said Mitch Zeller, director of the FDA's Center for Tobacco Products.
He encouraged state agencies to continue to send in samples and asked the public to report injury-causing or defective tobacco products to safetyreporting.hhs.gov.
"FDA is going to leave no stone unturned," he said.
Some state health investigators are looking closely at vitamin E acetates found in vaping products some of the injured young adults used, but those compounds have not been found in all cases, federal health officials said.
Zeller encouraged people to "think twice" before vaping, particularly any cartridges that they buy off the street or that contain mixtures of compounds.
Many of the injured teens and young adults in Minnesota and across the country have suffered a noninfectious form of pneumonia — lipoid pneumonia — that occurs when the lungs are invaded by oils or lipoid-containing substances.
Federal officials released the first agreed-upon definition of a vaping-associated lung injury in an effort to standardize the search for and detection of cases. Infectious causes must first be ruled out, and dense "pulmonary infiltrates" must be found in the lungs via X-rays or CT scans. Cases require people to have vaped within 90 days of their first symptoms.
Doctors aren't really sure how to treat the injuries, other than with intensive care and oxygen support as necessary, said Dr. Daniel Fox of WakeMed Health & Hospitals in North Carolina. Most patients have received antibiotics — before infections are ruled out as causes — and also steroids. Patients at his hospital who needed intensive care remained in that unit for two to seven days before stabilizing, he added. Whether the injuries cause long-term damage to the lungs is unknown.
Minnesota's death underscored that age isn't a limiting factor, even though initial cases were discovered in teens, Lynfield said. Doctors will need to at least ask older patients about vaping and tobacco use when evaluating any respiratory symptoms.